Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Mobile, AL

February 11, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 11, 1998, 1:52 AM CST for Baldwin County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1998, 1:52 AM CST (07:52 UTC)
Expired
Feb 11, 1998, 2:40 AM CST
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 1:55 AM CSTThunderstorm Wind 55Spanish Ft, ALHigh winds damaged a marina and a lounge along the Causeway just west of Spanish Fort. Some tin was blown from a roof and a fence was damaged. A couple of boats were also damaged by the high waves.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS1 KMOB 110753 RRA
SVRMOB
ALC003-110840-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
152 AM CST WED FEB 11 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 240 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...BALDWIN COUNTY


AT 149 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTHWEST OF FOLEY MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL TRACK NORTHEAST PASSING BETWEEN FOLEY AND ROBERTSDALE
AND WILL APPROACH THE BALDIN COUNTY ESCAMBIA,FL BORDER BY 230 AM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:55 PM CST, 10 hours 57 minutes earlier.

Area forecast discussion, Feb 10, 2:55 PM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CST TUE FEB 10 1998

BUCKLE UP. DEVELOPING LOW PRESSURE OVER UPPER TX COAST LATE THIS
AFTERNOON PROGGED TO MOVE RAPIDLY NORTHEAST AND DEEPEN TONIGHT. WARM
FRONT OVER NRN GULF SHOULD MOVE ASHORE DURING THE EVENING...ALLOWING
60+ DEGREE DEWPOINTS TO MOVE INLAND...ESPECIALLY OVER WESTERN PART OF
CWA. COLD FRONT PROGGED TO SWEEP ACROSS FA DURING THE OVERNIGHT
HOURS...WITH SQUALL LINE MOVING ACROSS AREA. UPPER DATA SHOWS DEEP
TROF SWINGING INTO FA. LOLVL 80H JET INCREASING WEST OF FA THIS
AFTERNOON...AND MODELS INDICATE SAME (60-70 KT) OVER FA BEGINNING
AROUND 06Z WED...WITH STRONG VERTICAL SHEAR. MODEL DATA INDICATES
STORM RELATIVE HELICITIES AROUND 450 OVER AREA WITH CAPES AROUND
1000. WITH THIS IN MIND...AGREE WITH SPC SCENARIO OF HIGH/MOD SEVERE
POTENTIAL OVER FA TONIGHT. SOME ISOLATED SUPERCELLS WITH TORNADOES
AREA POSSIBLE...BUT ATTM THINK MAIN THREAT WILL BE SQUALL LINE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE MOVING THROUGH FA 02Z-10Z TIME
FRAME. WILL GO WITH CATEGORICAL POPS TONIGHT ACROSS FA...DECREASING
THEREAFTER. TEMPS LOOK OK.

OVR THE CSTL WATERS...SCA'S REMAIN IN EFFECT. LINE SHOWERS AND TSTMS
WILL MOVE ACROSS COASTAL WATERS OVERNIGHT.

MOB 51/60/39/61 +300  PNS 54/64/45/63 +400
DTS 55/63/44/63 +400  EVR 51/58/38/59 +400 12

In the hours before

Local storm report, Feb 10, 11:05 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1105 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    WIGGINS                   MS   WIND DAMAGE
02/10/98   STONE                          TREES DOWN ON HWY 26 NEAR
                                          THE COMMUNITY OF
                                          SMITHTOWN. REPORT BY
                                          COUNTY S/O.
Local storm report, Feb 10, 11:37 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1137 PM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    NEW AUGUSTA               MS   WIND DAMAGE
02/10/98   PERRY                          POWER LINES DOWN NEAR NEW
                                          AUGUSTA ELEMENTARY SCHHOL.
                                          REPORT BY COUNTY S/O.

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.